Texas, 2011

Hail and Damaging Wind in Texas, August 12, 2011

August 12, 2011 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms moved across the northern Texas Panhandle during the afternoon hours producing hail and thunderstorm wind gusts. The thunderstorm wind gusts did result in damages, however there were no injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northern Texas Panhandle during the afternoon hours producing hail and thunderstorm wind gusts. The thunderstorm wind gusts did result in damages, however there were no injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 1:09 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 12, 1:09 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
209 PM CDT FRI AUG 12 2011

.DISCUSSION...
A COLD FRONT WAS LOCATED EARLY THIS AFTERNOON ACROSS SOUTHWESTERN KS
THROUGH THE WESTERN THIRD OF THE OK PANHANDLE AND THEN INTO THE
NORTHEASTERN PLAINS OF NM. UPPER HIGH OVER THE SOUTHERN ROCKIES WITH
A SHORTWAVE TROUGH PUSHING SOUTHEAST INTO THE FORECAST AREA.
EXPECTING CONVECTION TO DEVELOP THIS AFTERNOON IN RESPONSE TO THE
UPPER TROUGH...FRONTAL BOUNDARY...AND DIURNAL HEATING. 12Z AMA
SOUNDING TODAY ALREADY SHOWING PWATS SLIGHTLY ABOVE AN INCH AND A
QUARTER ALONG WITH LI/S AROUND -6 AND CAPES OF AROUND 2400-2500
JOULES. DECIDED TO INTRODUCE SEVERE THUNDERSTORM WORDING BETWEEN 00Z
AND 06Z SATURDAY IN THE GRIDS AND TWEAKED POPS SLIGHTLY AFTER 06Z
SATURDAY. FRONTAL BOUNDARY TO REMAIN QUASI-STATIONARY MAINLY ACROSS
THE SOUTHERN TX PANHANDLE TONIGHT AND SATURDAY...AND THEN LIFTING
NORTHEAST A BIT BY SUNDAY. RETAINED PREVIOUS POPS FOR MAINLY THE
AFTERNOON AND NIGHTTIME HOURS THROUGH MONDAY. LEFT FORECAST DRY FROM
TUESDAY THROUGH WEDNESDAY...AND THEN INTRODUCED SLIGHT CHANCE POPS
FOR THE NORTHEAST PANHANDLES WEDNESDAY NIGHT AS SHORTWAVE ENERGY
BRUSHES THE NORTHEAST SECTIONS OF THE FORECAST AREA AND COLD FRONT
DROPS SOUTHWARD INTO THE OK AND NORTHERN TX PANHANDLES.
OTHERWISE...DRY CONDITIONS EXPECTED FOR THE MIDDLE AND LATER PART OF
NEXT WEEK. MAX TEMPS SHOULD HOLD MAINLY IN THE LOWER TO MIDDLE 90S
THROUGH THE FORECAST PERIOD.

SCHNEIDER

&&

.FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
LATE NEXT WEEK. HOWEVER...CLOUD TO GROUND LIGHTNING STRIKES FROM
ISOLATED TO SCATTERED THUNDERSTORMS MAY POSE A THREAT FOR WILDFIRE STARTS.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  91  67  91  67 /  30  20  30  20  20
BEAVER OK                  65  93  68  95  69 /  30  20  30  20  30
BOISE CITY OK              62  91  65  91  66 /  30  20  30  20  30
BORGER TX                  70  95  72  94  72 /  30  20  30  20  30
BOYS RANCH TX              66  92  67  92  68 /  30  20  30  20  30
CANYON TX                  66  91  66  91  65 /  40  20  30  20  20
CLARENDON TX               70  95  70  94  69 /  40  20  30  20  20
DALHART TX                 64  93  65  92  65 /  30  20  30  20  30
GUYMON OK                  66  93  67  95  70 /  30  20  30  20  30
HEREFORD TX                64  92  66  92  64 /  40  20  30  20  20
LIPSCOMB TX                68  93  69  94  71 /  30  20  30  20  30
PAMPA TX                   68  93  69  92  69 /  30  20  30  20  20
SHAMROCK TX                72  97  71  95  73 /  30  20  30  20  20
WELLINGTON TX              73  98  72  96  73 /  40  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/11
Hazardous weather outlook, Aug 12, 2:24 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT FRI AUG 12 2011

OKZ001>003-TXZ001>020-130830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
324 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
HAIL THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH MONDAY NIGHT. THUNDERSTORMS WILL THEN AGAIN BE POSSIBLE
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEAST TEXAS PANHANDLE
WEDNESDAY NIGHT. SOME STORMS MAY BECOME STRONG...WITH GUSTY WINDS TO
AROUND 50 MPH BEING THE PRIMARY HAZARD ALONG WITH LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 12, 2:37 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT FRI AUG 12 2011

TXZ002-122100-
SHERMAN TX-
337 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR SHERMAN COUNTY.

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF STRATFORD...
MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LG
Special weather statement, Aug 12, 2:59 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT FRI AUG 12 2011

TXZ001-002-007-122130-
DALLAM TX-MOORE TX-SHERMAN TX-
359 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR SHERMAN...MOORE AND
DALLAM COUNTIES.

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF CONLEN AND 2
MILES EAST OF STRATFORD...MOVING EAST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The radar

The Amarillo radar (KAMA), 125 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
August 12, 3:04 PM CST to 3:05 PM CST
Where
Sherman County, 6.71 mi E of Mallett
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.340, -101.980

Local law enforcement officials in Sherman County reported that the thunderstorm wind gust knocked down several power poles about five miles east of Stratford Texas. There were no reports of injuries or fatalities.

Hail, Sherman

When
August 12, 3:47 PM CST to 3:49 PM CST
Where
Sherman County, 5.61 mi E of Mallett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.340, -102.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340479, 340478.